Alert archive / Missouri / Special Weather Statements in 2016

Special Weather Statement, NWS Kansas City, MO

August 28, 2016Cass County, Jackson County, Platte County, Missouri; Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 28, 2016, 8:13 PM CDT for Cass County, Jackson County, Platte County, Missouri; Leavenworth County, Wyandotte County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 8:13 PM CDT (01:13 UTC)
Expired
Aug 28, 2016, 8:45 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO

Counties Leavenworth County, KS, Wyandotte County, KS, Cass County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 36 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1611 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1611 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS83 KEAX 290113
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT SUN AUG 28 2016
 
KSZ103>105-MOZ028-029-037-043-044-290145-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-JOHNSON MO-JACKSON MO-CLAY MO-
PLATTE MO-CASS MO-
813 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...WYANDOTTE...
NORTHEASTERN JOHNSON...NORTHWESTERN JOHNSON...NORTHERN CASS...EASTERN
PLATTE...JACKSON AND SOUTHWESTERN CLAY COUNTIES UNTIL 845 PM CDT...

AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WESTON TO
HOLDEN...AND MOVING WEST AT 35 MPH. A MULTITUDE OF STORMS OVER THE
AFFECTED AREA MAY COLLAPSE AND PRODUCE WINDS UP TO 40 MPH THROUGH
THE NEXT HOUR.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...OVERLAND PARK...OLATHE...INDEPENDENCE...LEE'S SUMMIT...
SHAWNEE...BLUE SPRINGS...LENEXA...LEAVENWORTH...LEAWOOD...RAYTOWN...
GLADSTONE...GRANDVIEW...BELTON...PRAIRIE VILLAGE...RAYMORE...
GRAIN VALLEY...LANSING...MERRIAM AND HARRISONVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 24.
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 12.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 220 AND 235.
 INTERSTATE 29 BETWEEN MILE MARKERS 0 AND 22.
 INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 12.
 INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 16.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 37...AND BETWEEN MILE
MARKERS 51 AND 83.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 218 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3934 9518 3946 9486 3896 9411 3892 9411
      3892 9405 3876 9382 3860 9432 3920 9519
TIME...MOT...LOC 0112Z 070DEG 32KT 3940 9486 3872 9396 

$$

WELSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 28, 7:08 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 28, 7:08 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
708 PM CDT SUN AUG 28 2016

.Discussion...
Issued at 332 PM CDT SUN AUG 28 2016

Thunderstorms again developing this afternoon across the region, with
the highest coverage over northwest MO where a subtle boundary has
been lifting north and interacting with a weak wave over central NE.
This area should be the focus for most thunderstorm activity through
the evening, although isolated to scattered storms remain a
possibility for the entire area where CAPE values are as high as 3000
to 4000 J/kg. Could see some small hail and winds to 50 mph with the
strongest storms, particularly across far northwest MO over the next
2-3 hours.

Most thunderstorm activity should subside as the sun goes down this
evening, and then redevelop in a similar pattern once again on
Monday. While scattered convection remains a possibility for much of
the area, the most likely location again appears to be from northeast
KS into northwest MO which will be in closer proximity to another
weak upper level impulse tracking from central KS into eastern NE.
A moderately to strongly unstable airmass will again be supportive of
gusty winds and locally heavy rainfall in the stronger storms.

By Tuesday and Wednesday the upper ridge overhead will weaken a bit,
allowing the stream of weak impulses to the west to track a bit
further south and east. This will shift the focus for more widespread
shower and thunderstorm activity into much of the forecast area
through this time, particularly Tuesday night into Wednesday when a
cold front will settle in from the north. Moisture will increase
ahead of this feature with precipitable water values approaching 2
inches by Tuesday afternoon, so will need to watch for some locally
heavy rain in some of these storms. Very weak low-level flow should
act against much of a training storm threat like we saw last week.

Front will push south of the area by Thursday while upper level
ridging builds in from the west. This will bring dry conditions to
the area for the end of the work week. This ridge will break down
over the weekend, bringing storm chances back into the area Saturday
night into Sunday.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 703 PM CDT SUN AUG 28 2016

Widely scattered showers and thunderstorms are expected to dissipate
by around 02z. Until then torrential rains, gusty winds to 30 mph and
brief MVFR visibilities can be expected under the stronger cores. In
addition there are a multitude of outflow boundaries generated from
the ongoing convection where surface wind directions will vary
markedly. From late Sunday evening through early Monday afternoon
expect generally dry and VFR conditions. Widely scattered convection
is expected to form once again during the mid and late afternoon
hours.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Hawblitzel
Aviation...MJ
Hazardous weather outlook, Aug 28, 5:03 AM CDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT SUN AUG 28 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
WIDESPREAD SEVERE WEATHER AND FLASH FLOODING ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE DURING MUCH OF THE
UPCOMING WEEK. THE BEST CHANCE FOR THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL IS EXPECTED WEDNESDAY THROUGH THURSDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 28, 4:12 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CDT SUN AUG 28 2016

MOZ001-282145-
ATCHISON MO-
412 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 445 PM CDT...

AT 411 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMBURG...OR 18 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT 15
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATSON.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 117 AND 123.

LAT...LON 4059 9565 4058 9543 4045 9564 4046 9565
      4046 9568 4047 9570 4049 9568 4051 9569
      4054 9565 4056 9567 4056 9569 4052 9571
      4052 9575 4058 9577
TIME...MOT...LOC 2111Z 237DEG 14KT 4056 9569

WELSH
Special weather statement, Aug 28, 4:39 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 PM CDT SUN AUG 28 2016

MOZ001-011-282215-
ATCHISON MO-HOLT MO-
439 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 515 PM CDT...

AT 439 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCK PORT...OR 8 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT 30
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCK PORT...FAIRFAX...ROCKPORT...WESTBORO...WATSON...
BLANCHARD...CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 98 AND 122.

LAT...LON 4058 9520 4052 9520 4019 9547 4024 9547
      4026 9555 4030 9556 4032 9561 4031 9566
      4034 9562 4041 9566 4046 9564 4046 9568
      4048 9570 4049 9568 4051 9569 4052 9566
      4055 9566 4059 9561
TIME...MOT...LOC 2139Z 236DEG 27KT 4050 9553

WELSH
Local storm report, Aug 28, 5:19 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     TARKIO                  40.44N 95.38W
08/28/2016  E60 MPH          ATCHISON           MO   TRAINED SPOTTER

&&

MJ
Special weather statement, Aug 28, 7:14 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
714 PM CDT SUN AUG 28 2016

MOZ006-007-015-016-290045-
PUTNAM MO-SULLIVAN MO-GRUNDY MO-MERCER MO-
714 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR MERCER...NORTHWESTERN SULLIVAN...
SOUTHWESTERN PUTNAM AND GRUNDY COUNTIES UNTIL 745 PM CDT...

AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRENTON...MOVING NORTH AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRENTON...PRINCETON...MERCER...CAINSVILLE...SPICKARD...GALT...
NEWTOWN...LUCERNE...TINDALL...BRIMSON...HARRIS...
MILL GROVE AND MODENA.

LAT...LON 4049 9327 4005 9341 4007 9373 4029 9376
      4053 9377
TIME...MOT...LOC 0014Z 183DEG 17KT 4014 9355

WELSH
Local storm report, Aug 28, 7:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
731 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     TRENTON                 40.08N 93.62W
08/28/2016                   GRUNDY             MO   EMERGENCY MNGR

            TREE SNAPPED IN HALF FELL ONTO POWER LINES

0720 PM     FLASH FLOOD      TRENTON                 40.08N 93.62W
08/28/2016                   GRUNDY             MO   EMERGENCY MNGR

            SEVERAL FEET OF WATER COVERING INTERSECTIONS THAT
            NORMALLY DONT FLOOD.

&&

MJ
Special weather statement, Aug 28, 8:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT SUN AUG 28 2016

KSZ103>105-MOZ028-029-037-043-044-290145-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-JOHNSON MO-JACKSON MO-CLAY MO-
PLATTE MO-CASS MO-
813 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...WYANDOTTE...
NORTHEASTERN JOHNSON...NORTHWESTERN JOHNSON...NORTHERN CASS...EASTERN
PLATTE...JACKSON AND SOUTHWESTERN CLAY COUNTIES UNTIL 845 PM CDT...

AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WESTON TO
HOLDEN...AND MOVING WEST AT 35 MPH. A MULTITUDE OF STORMS OVER THE
AFFECTED AREA MAY COLLAPSE AND PRODUCE WINDS UP TO 40 MPH THROUGH
THE NEXT HOUR.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...OVERLAND PARK...OLATHE...INDEPENDENCE...LEE'S SUMMIT...
SHAWNEE...BLUE SPRINGS...LENEXA...LEAVENWORTH...LEAWOOD...RAYTOWN...
GLADSTONE...GRANDVIEW...BELTON...PRAIRIE VILLAGE...RAYMORE...
GRAIN VALLEY...LANSING...MERRIAM AND HARRISONVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 24.
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 12.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 220 AND 235.
 INTERSTATE 29 BETWEEN MILE MARKERS 0 AND 22.
 INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 12.
 INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 16.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 37...AND BETWEEN MILE
MARKERS 51 AND 83.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 218 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3934 9518 3946 9486 3896 9411 3892 9411
      3892 9405 3876 9382 3860 9432 3920 9519
TIME...MOT...LOC 0112Z 070DEG 32KT 3940 9486 3872 9396

WELSH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:14 PM CDTSpecial Weather StatementEAXGrundy, Mercer31 min
Aug 28, 7:27 PM CDTFlash Flood WarningEAXGrundy3 hr
Aug 28, 8:15 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte3 hr
Aug 28, 8:54 PM CDTSpecial Weather StatementEAXJackson, Platte36 min
Aug 28, 10:04 PM CDTFlash Flood WarningEAXPlatte2 hr
Aug 29, 3:17 PM CDTFlash Flood WatchEAXAndrew, Atchison, Buchanan, Holt, Nodaway24 hr
Aug 29, 5:54 PM CDTSpecial Weather StatementEAXHarrison36 min
Aug 29, 6:14 PM CDTSevere Thunderstorm WarningEAXSchuyler46 min

Nearby

Special Weather Statements in Missouri, 2016Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.